The Teichmüller problem for L^p-means of distortion

Authors

  • Gaven J. Martin Massey University, Institute for Advanced Study
  • Cong Yao Massey University, Institute for Advanced Study

Keywords:

Teichmüller problem, extremal mappings, finite distortion, calculus of variations

Abstract

Teichmüller's problem from 1944 is this: Given x[0,1) find and describe the extremal quasiconformal map f:DD, f|D= identity and f(0)=x0. We consider this problem in the setting of minimisers of Lp-mean distortion. The classical result is that there is an extremal map of Teichmüller type with associated holomorphic quadratic differential having a pole of order one at 0, if x0. For the L1-norm it is known that there can be no locally quasiconformal minimiser unless x=0. Here we show that for 1p< there is a minimiser in a weak class and an associated Ahlfors-Hopf holomorphic quadratic differential with a pole of order 1 at f(0)=x. However, this minimiser cannot be in Wloc1,2(D) unless x=0 and f= identity. Hence no minimiser for the Lp-Teichmüller problem can be locally quasiconformal other than the identity.   Similar statements holds for minimisers of the exponential norm of distortion. We also use our earlier work to show that as p, the weak Lp-minimisers converge locally uniformly in D to the extremal quasiconformal Teichmüller mapping, and that as p1 the weak Lp-minimisers converge locally uniformly in D to the identity.
Section
Articles

Published

2022-08-30

How to Cite

Martin, G. J., & Yao, C. (2022). The Teichmüller problem for L^p-means of distortion. Annales Fennici Mathematici, 47(2), 1099–1108. https://doi.org/10.54330/afm.121468